Cold/Wind Chill, Northern Berkshire
- When
- February 5, 6:00 PM EST to February 6, 9:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Public
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Behind an Arctic cold front, a frigid air mass moved into western Massachusetts by the evening on Thursday, February 5th. This very cold air was also accompanied by gusty northwest winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind an Arctic cold front, a frigid air mass moved into western Massachusetts by the evening on Thursday, February 5th. This very cold air was also accompanied by gusty northwest winds.
During the overnight hours, winds began to subside, but the clear skies in place allowed temperatures to plummet. Overnight lows fell between zero and 20 degrees below zero. Although winds were starting to diminish, wind chill values still ranged between 15 and 30 degrees below zero at times.
With these cold temperatures and low wind chill values, some schools were delayed on the morning of Friday, February 6th. Some towns and cities opened up warming shelters as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 5, 4:29 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
429 PM EST THU FEB 5 2015
.SYNOPSIS...
A FRIGID AIR MASS WILL IMPACT EASTERN NEW YORK AND
WESTERN NEW ENGLAND TONIGHT. ANOTHER CLIPPER LOW WILL BRING SOME
SCATTERED SNOW SHOWERS NORTH AND WEST OF THE CAPITAL REGION TOMORROW
INTO TOMORROW NIGHT. THE FRONTAL BOUNDARY TO THE CLIPPER WILL FOCUS
LIGHT SNOW TO OPEN THE WEEKEND...AND THEN A STRONGER DISTURBANCE
MOVING ALONG THE BOUNDARY MAY BRING A HEAVIER SNOWFALL SUNDAY INTO
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
...WIND CHILL ADVISORIES TONIGHT UNTIL 9 AM FRI FOR THE SOUTHERN
ADIRONDACKS...WESTERN AND CENTRAL MOHAWK VALLEY...SCHOHARIE
VALLEY...EASTERN CATSKILLS...HELDERBERGS...PORTIONS OF THE LAKE
GEORGE REGION...NORTHERN AND CENTRAL TACONICS...SOUTHERN
VERMONT...BERKSHIRES AND NORTHWEST HILLS OF CONNECTICUT...
AS OF 429 PM EST...HIGH PRESSURE CONTINUES TO RIDGE IN FROM THE
CNTRL MS RIVER AND OHIO VALLEYS TONIGHT. ARCTIC AIR CONTINUES TO
SPILL S/SE ACROSS THE REGION IN THE WAKE OF THE FRONTAL BOUNDARY
FROM THIS MORNING.
CLEAR OR MOSTLY CLEAR SKIES WILL BEGIN THE OVERNIGHT PERIOD WITH
THE STRONG ANTICYCLONE BUILDING IN. THE WINDS WILL BE FROM THE
N/NW 5 TO 15 MPH CREATING WIND CHILLS CLOSE TO 15 TO 30 BELOW ZERO
AS AIR TEMPS PLUMMET INTO THE SINGLE DIGITS TO BELOW ZERO.
THE CONSENSUS WAS WIND CHILL ADVISORIES WITH THE NEIGHBORING
OFFICES...AS THE WINDS MAY DIP BELOW THE 5 MPH CRITERIA BTWN
06Z-12Z. THIS IS WHY MUCH OF THE HUDSON RIVER VALLEY...AND THE
CAPITAL REGION WERE LEFT OUT OF THE HEADLINES. OVERALL...EXPECT A
COLD NIGHT WITH LOWS GENERALLY ZERO TO 10 BELOW...EXCEPT 10 TO 20
BELOW ACROSS PORTIONS OF THE SRN DACKS...LAKE GEORGE REGION...AND
SRN VT.
SOME CLOUDS WILL QUICKLY INCREASE AHEAD OF THE NEXT CLIPPER MOVING
INTO S-CNTRL ONTARIO TOWARDS DAYBREAK. SOME LAKE MOISTURE WILL BE
UTILIZED WITH THE WEAK WARM ADVECTION WITH THE WARM FRONT TO THE
CLIPPER.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
TOMORROW...THE FAST MOVING CLIPPER LOW WILL BE PASSING S/SE OF
JAMES BAY DURING THE DAY. THE WARM ADVECTION WILL FOCUS SOME LIGHT
SNOWFALL ESPECIALLY NORTHWEST OF THE CAPITAL REGION. MOSTLY CLOUDY
CONDITIONS WILL PREVAIL FROM THE CAPITAL DISTRICT NORTH AND WEST
WITH A MIXTURE OF CLOUDS AND SUNSHINE TO THE SOUTH AND EAST.
THE BEST OF CHC OF LIGHT SNOW ACCUMS OF A FEW TENTHS OF AN INCH TO
A COUPLE OF INCHES WILL BE OVER THE WRN DACKS...WRN MOHAWK
VALLEY...AND ALONG THE SPINE OF THE SRN GREEN MTNS. H850 TEMPS
WILL STILL BE CHILLY IN THE -15C TO -17C RANGE. EXPECT HIGHS TO
ONLY BE IN THE TEENS WITH A FEW SINGLE DIGITS OVER THE MTNS.
FRI NIGHT...IN THE W/NW FLOW ANOTHER WEAK SHORT-WAVE MAY FOCUS
SOME LAKE EFFECT SNOW SHOWERS DOWNWIND OF LAKE ONTARIO EARLY IN
THE EVENING. A MORE SIGNIFICANT SHORT-WAVE RIDING ALONG A DIFFUSE
FRONTAL BOUNDARY WILL BE MOVING ACROSS THE W-CNTRL GREAT LAKES
REGION AFTER MIDNIGHT. THIS DISTURBANCE HAS A LITTLE BETTER LIFT
WITH IT...AND THE THREAT FOR LIGHT SNOW WILL INCREASE ACROSS THE
REGION TOWARDS 6 AM SATURDAY. LOWS WILL BE IN THE SINGLE DIGITS TO
LOWER TEENS.
SAT-SAT NIGHT...A RATHER INTRIGUING WEEKEND IS SETTING UP WITH THE
FIRST DISTURBANCE APPROACHING UPSTATE NY AND WRN NEW ENGLAND TO
OPEN THE WEEKEND WITH A ROUND OF LIGHT FLUFFY SNOW. DECENT
CYCLONIC VORTICITY ADVECTION COUPLED WITH SOME WEAK ISENTROPIC
LIFT ON THE 285K SFC WILL PROMOTE A PERIOD OF LIGHT SNOW BASED ON
THE GFS/ECMWF/CMC/NAM/ENSEMBLE GUIDANCE. IT LOOKS LIKE A MULTI-
LAKE TRAJECTORY OF MOISTURE IS UTILIZED. EXPECT GENERALLY A 1-3"
OR 2-4" SNOWFALL. IT DOESN/T APPEAR HEADLINES WILL BE NEEDED
HERE...BUT A GREATER THREAT INCREASES FOR SUNDAY AND MONDAY...AS
THE FRONT SAGS SOUTH OVER THE OHIO VALLEY AND PA. TEMPS REBOUND
INTO THE 20S ON SATURDAY WITH SOME TEENS OVER THE NRN ZONES. LOWS
WILL RANGE FROM BELOW ZERO OVER THE SRN DACKS...TO TEENS OVER THE
MID HUDSON VALLEY.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
GENERAL CONSENSUS FOR A STORM TO AFFECT THE REGION DURING THE
BEGINNING OF THE WEEK BUT QUITE A BIT OF SPREAD AS TO THE STORM
TRACK...DURATION AND WHAT AREAS SEE A POTENTIAL SIGNIFICANT IMPACT
AND WHAT AREAS MAY NOT. SO...SINCE THE POTENTIAL IS SO MANY DAYS
AWAY...JUST INDICATING CHANCE AND LIKELY SNOW SUNDAY THROUGH
TUESDAY...WITH SNOW TAPERING OFF LATER TUESDAY. AGAIN...TOO EARLY TO
SAY WHO WILL GET HOW MUCH POTENTIAL ACCUMULATING SNOW...BUT
ACCUMULATING SNOW IS POSSIBLE OVER THE FORECAST AREA.
ONCE THE STORM EXITS...COLD ADVECTION AND DRY WEATHER...WITH ANOTHER
POTENTIAL STORM SYSTEM TOWARD THURSDAY...BUT AGAIN...LOTS OF SPREAD
IN GUIDANCE AS TO THE TRACK AND TIMING OF A POTENTIAL STORM. NOT
INCLUDING CHANCES FOR SNOW OUT THAT FAR...BUT JUST SOMETHING TO
WATCH. THE MEAN UPPER TROUGH OVER EASTERN NORTH AMERICA WILL RESULT
IN HIGH TEMPERATURES BELOW NORMAL THROUGH THURSDAY...IN SOME CASES
THERE MAY BE SOME WIND CHILL ISSUES TUESDAY NIGHT AND WEDNESDAY
NIGHT DEPENDING ON HOW MUCH COLD AIR GETS INTO THE REGION.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
THE ARCTIC COLD FRONT IS
NOW SOUTH OF THE KALB/KGFL/KPOU/KPSF TAF SITES...AND DRIER AIR IS
MOVING IN AS THE ARCTIC HIGH PRESSURE SYSTEM BUILDS IN. EXCEPT FOR
SOME LINGERING MVFR CONDITIONS DUE TO LINGERING SNOW SHOWERS AT KPSF
THROUGH AROUND 20Z...EXPECT VFR CONDITIONS AT ALL THE TAF SITES
THROUGH THE END OF THE TAF PERIOD AT 18Z FRIDAY. CONDITIONS WILL
GENERALLY FEATURE SCT-BKN CU THIS AFTERNOON...BECOMING P6SM SKC
LATER THSI AFTERNOON AND EVENING. LATE TONIGHT...AS THE HIGH
PRESSURE RIDGE CRESTS ACROSS THE REGION...MID/HI CLOUDS WILL
BEGIN TO OVERSPREAD THE REGION.
WINDS WILL BECOME NORTH TO NORTHWEST AT 10 TO 15 KTS WITH GUSTS OF
18 TO 25 KTS. THE WINDS WILL DIMINISH QUICKLY THIS EVENING...AND
BECOME LIGHT AND VARIABLE TO CALM LATE TONIGHT. ON FRIDAY THE WINDS
WILL SHIFT TO SOUTH OR SOUTHWEST AT 5 TO 10 KTS.
&&
.HYDROLOGY...
NO SIGNIFICANT HYDROLOGIC PROBLEMS ARE EXPECTED THE NEXT 5 DAYS.
BELOW NORMAL TEMPERATURES WILL BE THE GENERAL RULE WHICH WILL
ALLOW ICE TO THICKEN ON RIVERS...STREAMS CREEKS...LAKES AND OTHER
BODIES OF WATER.
PERIODS OF LIGHT TO MODERATE SNOW WILL BE INTERMITTENT FROM THE
WEEKEND INTO EARLY NEXT WEEK ALONG A FRONTAL BOUNDARY NEAR THE
HYDRO SERVICE AREA. CONTINUED COLD AND DRY WEATHER MAY RETURN BY
TUESDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL 9 AM EST FRIDAY FOR CTZ001.
NY...WIND CHILL ADVISORY UNTIL 9 AM EST FRIDAY FOR NYZ032-033-
038>040-042-043-047-048-051-054-058-061-063-082-084.
MA...WIND CHILL ADVISORY UNTIL 9 AM EST FRIDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL 9 AM EST FRIDAY FOR VTZ013>015.
&&
SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...NAS
AVIATION...KL
FIRE WEATHER...
HYDROLOGY...BGM/WASULAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 440 PM EST THU FEB 5 2015 CTZ001-MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061- 063-082-084-VTZ013>015-061200- NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE- EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-SOUTHERN WASHINGTON- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 440 PM EST THU FEB 5 2015 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY OF NORTHWEST CONNECTICUT...THE BERKSHIRES OF WESTERN MASSACHUSETTS...WESTERN AND CENTRAL MOHAWK VALLEY...SCHOHARIE VALLEY...EASTERN CATSKILLS...NORTHERN AND CENTRAL TACONICS...NORTHERN PORTIONS OF THE LAKE GEORGE REGION...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. A FRONTAL BOUNDARY STALLED SOUTH OF THE REGION WITH SEVERAL DISTURBANCES MOVING ALONG IT MAY PRODUCE SEVERAL PERIODS OF ACCUMULATING SNOWFALL LATE SATURDAY INTO EARLY NEXT WEEK. WINTER WEATHER HEADLINES MAY BE NEEDED FOR PORTIONS OF THE REGION DURING THIS TIME FRAME. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ013-NYZ041-049-050-052-053-059-060-064>066-083-061200- SOUTHERN LITCHFIELD-NORTHERN SARATOGA-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHEAST WARREN- 440 PM EST THU FEB 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT AND SOUTHERN PORTIONS OF THE LAKE GEORGE REGION...GREATER CAPITAL REGION...SOUTHERN TACONICS...AND THE MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FRONTAL BOUNDARY STALLED SOUTH OF THE REGION WITH SEVERAL DISTURBANCES MOVING ALONG IT MAY PRODUCE SEVERAL PERIODS OF ACCUMULATING SNOWFALL LATE SATURDAY INTO EARLY NEXT WEEK. WINTER WEATHER HEADLINES MAY BE NEEDED FOR PORTIONS OF THE REGION DURING THIS TIME FRAME. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557601, 557602.